Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 2004, 6:36 PM CDT for Clay County, South Dakota. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2004, 6:36 PM CDT (23:36 UTC)
- Expired
- May 28, 2004, 7:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:57 PM CDT | HAIL 1 | 4 Ssw Meckling, SD | |
| May 28, 6:57 PM CDT | HAIL 1 | 4 Ssw Meckling, SD | |
| May 28, 6:57 PM CDT | HAIL 1 | 4 Ssw Meckling, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 282336
SVRFSD
SDC027-290000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI MAY 28 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWEST CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 700 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES WEST OF MECKLING...OR ABOUT 8 MILES EAST
OF YANKTON...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MECKLING AROUND 650 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4292 9716 4275 9716 4271 9702 4277 9702
4286 9699
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 28, 3:15 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT FRI MAY 28 2004 .DISCUSSION... WARM FRONT TO THE SOUTH WILL BE MOVING NORTH TONIGHT. EXPECT TSTMS TO DEVELOP ALONG FRONT NEAR MISSOURI LATER THIS AFTERNOON AND THEN SPREAD NORTH AS FRONT MOVES NORTH. A FEW STORMS COULD BE SEVERE THIS EVENING...MAINLY EAST OF I29. THE QUESTION IS HOW FAR NORTH THE WARM FRONT WILL MOVE BY SATURDAY MRNG...FOR NOW MOVE INTO NORTH PARTS OF CWA. THIS WILL END THE CHANCE OF TSTMS IN SOUTH CENTRAL SD LATE EVENING AND OVER REST OF AREA BY MORNING. SOUTH WINDS WILL STAY UP TNGT KEEPING TEMPS UP. ON SATURDAY A COLD FRONT TO THE WEST WILL MOVE INTO CENTRAL SD BY AROUND NOON...WITH MODELS TRYING TO SHOW THE WARM FRONT EXTENDING IN SOUTHWEST MN. GOOD SOUTH WINDS OVER CWA AND WITH PARTLY CLOUDY SKIES TEMPS SHOULD WARM INTO THE 80S. GOOD MOISTURE OVER THE AREA...ESPECIALLY AFTER RAIN TONIGHT AND TSTMS SHOULD DEVELOP IN WESTERN AREA BY AROUND NOON AHEAD OF FRONT. AS FRONT MOVES EAST TSTMS SHOULD INCREASE OVER AREA. TSTMS LIKELY GENERALLY FROM I29 AND EAST BY LATE AFTN INTO EVENING. THIS ALSO BEST AREA FOR SEVERE WEATHER WITH HEAVY RAIN POSSIBLE. CHANCE OF TSTMS WILL BE DECREASING FROM WEST TO EAST SATURDAY NIGHT BEHIND FRONT WITH WESTERN AREAS DOWN TO SHOWERS AFTER MIDNIGHT. SUNDAY MRNG SHWRS OVER CWA WITH ONLY SOME ISOLATED TSTMS OVER NW IA AND SW MN EARLY. ENDED SHWRS OVER ALL BUT THE EAST BY AROUND NOON AND IN LATE AFTN EAST. TEMPS ON SUNDAY WILL BE 10 TO 15 DEGREES COOLER THAN SATURDAY. WENT DRY SUNDAY NIGHT INTO MONDAY MRNG WITH COOLER MORE STABLE AIR. SUNDAY AFTN AN UPPER WAVE SWINGS THROUGH AND WENT FOR A CHANCE OF SHWRS. AS WAVE MOVES THROUGH SHOWERS WILL BE ENDING FROM WEST TO EAST...EXCEPT IN FAR EAST WHERE CONTINUED THEM INTO TUESDAY. KEPT HIGHS BELOW NORMAL ON MONDAY. IN THE LONG RANGE..SHWRS ENDING IN EAST BY TUESDAY EVENING AS HIGH PRESSURE PUSHES IN FROM WEST WITH MORE ZONAL FLOW. THIS WILL KEEP IT DRY WEDNESDAY AND THURSDAY AS TEMPS WARM BACK UP TO NEAR NORMAL. RIDGE MOVING FROM THE WEST ON THURSDAY AS WINDS BECOME MORE SOUTHERLY. KEPT IT DRY ON THURSDAY WITH ABOVE NORMAL TEMPS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 28, 1:52 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 PM CDT FRI MAY 28 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 152 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 4 PM AND 6 PM SOUTH OF A LINE FROM WESSINGTON SPRINGS TO SPENCER. THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND EAST OF INTERSTATE 29 TOWARD SUNSET. THE STORMS ARE EXPECTED TO REACH THE INTERSTATE 90 CORRIDOR IN MINNESOTA AROUND 8 PM...AND MARSHALL AFTER 10 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE GOLF BALL SIZED HAIL. WHILE THE ENTIRE AREA COULD SEE LARGE HAIL...THE BEST CHANCE WILL BE EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THERE COULD ALSO BE AN ISOLATED WIND GUST IN EXCESS OF 60 MPH NEAR THE MISSOURI RIVER INTO NORTHWEST IOWA PRIOR TO SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK ON SATURDAY AFTERNOON AND EVENING. A MODERATE RISK OF SEVERE WEATHER EXISTS EAST OF LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING BY EARLY AFTERNOON NEAR THE JAMES RIVER AND MOVE EAST THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN THREATS. THE LARGEST THREAT FOR DAMAGING WINDS WILL BE EAST OF A LINE FROM DE SMET TO YANKTON SOUTH DAKOTA. THERE WILL ALSO BE A TORNADO THREAT...PRIMARILY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE SATURDAY AFTERNOON AND EVENING. THERE IS ALSO THE POTENTIAL FOR HEAVY RAINS PRODUCING FLASH FLOODING SATURDAY EVENING AND SATURDAY NIGHT. THE MOST LIKELY AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF INTERSTATE 29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE FROM WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF A LINE FROM YANKTON TO BROOKINGS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, May 28, 6:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 W UTICA 42.98N 97.56W
05/28/2004 0.75 INCH YANKTON SD PUBLIC
&&
PSLocal storm report, May 28, 6:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 E BRIDGEWATER 43.55N 97.40W
05/28/2004 1.00 INCH MCCOOK SD EMERGENCY MNGR
&&
PSLocal storm report, May 28, 6:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N YANKTON 42.90N 97.39W
05/28/2004 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 39 min |
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 26 min |
| May 28, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 46 min |
| May 28, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 41 min |
| May 28, 5:57 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 33 min |
| May 28, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 43 min |
| May 28, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 36 min |
| May 28, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 39 min |
| May 28, 6:56 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.